MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48434
Medical Device Problem Code Activation Problem (4042)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an evar procedure yesterday the proximal end of the grey positioner got stuck when trying to advance it to dock it with the top cap.The doctor was advancing the grey positioner and it got stuck right at the edge of the fabric and would not progress any farther.He tried to slowly bring the top cap back to the positioner but that was getting stuck on the suprarenal stents.After trying multiple different approaches the doctor was able to free the grey positioner, dock the top cap and successfully complete the procedure.He was unable to determine exactly what caused it to get caught, but it appeared to get caught right at the proximal edge of the fabric at the bottom end of the suprarenal stents.There were no adverse consequences or any impact to the patient due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available or upon completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, there were small areas of calcification but nothing significant in the patient's anatomy.There was a dissection that began in the thoracic aorta and ended in the neck of the abdominal aorta.Additionally, there was significant tortuosity of the common iliacs, and some tortuosity in the neck.The aneurysm neck was fairly regular with some distal taper and lateral angulation.
 
Event or Problem Description
No new event description information to report at this time.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of documentation including the complaint history, device history record, instructions for use (ifu), quality control, as well as a visual inspection of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examination of the device could be completed.However, a pre-operative ct study and a pre-operative sizing sheet were provided for this investigation and sent for expert review.The image reviewer observed significant tortuosity from the distal thoracic aorta to the infrarenal neck including 83-degree angulation in the distal thoracic aorta just above the celiac trunk, 69-degree angulation of the proximal neck relative to the suprarenal aorta, and 69-degree angulation of the distal neck relative to the aaa axis.The indications for use provided in the ifu state that this product is indicated for use in patients having an aneurysm neck with an angle less than 60 degrees relative to the long axis of the aneurysm and an angle less than 45 degrees relative to the axis of the suprarenal aorta.The patient's anatomy observed on the imaging provided was outside of ifu indication for this device.The image reviewer also observed significant true lumen compression from the distal thoracic aorta to the infrarenal neck.The 36mm tffb graft was deployed in a true lumen of only 15 x 27 mm, which may have restricted the suprarenal stent and proximal sealing stent from fully expanding within the aorta.Constriction of the proximal sealing stent and suprarenal stent likely contributed to the difficulty docking the grey pusher to the top cap.The aneurysm neck region also exhibited an inverted-funnel shape.The preoperative imaging revealed that the neck diameter increased from 33 x 30 mm to 37 x 32.7 mm in the presumed proximal landing zone.The ifu provided with the device warns, "key anatomical elements that may affect successful exclusion of the aneurysm include"."inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length)"."necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak." although an inverted-funnel neck increases the risk for type 1a endoleak, it would not be expected to contribute to difficulty advancing the top cap.Additionally, a document-based investigation evaluation was performed.It was concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Design verification testing showed that the affected product is safe and effective for its intended use.A review of the device history record for lot 8710186 found zero nonconformances that could have contributed to this failure mode.It should be noted that there were no other complaints reported for lot 8710186.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: section 2: indications for use: ¿the zenith flex aaa endovascular graft with the with the z-trak introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms having morphology suitable for endovascular repair, including: adequate iliac/femoral access compatible with the required introduction systems, non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: with a length of at least 15mm, with a diameter measured outer wall to outer wall of no greater than 32mm and no less than 18mm, with an angle <60 degrees relative to the long axis of the aneurysm, and with an angle <45 degrees relative to the axis of the suprarenal aorta." section 4: warnings and precautions: "the zenith flex aaa endovascular graft is designed to treat aortic neck diameters no smaller than 18 mm and no larger than 32 mm.The zenith flex aaa endovascular graft is designed to treat proximal aortic necks (distal to the lowest renal artery) of at least 15 mm in length.Iliac artery distal fixation site greater than 10 mm in length and 7.5 - 20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair." "key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (>60 degrees for infrarenal neck to axis of aaa or >45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck ( < 15 mm); inverted funnel shape (greater than 10% increase in diameter over 15 mm of proximal aortic neck length); and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.In the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak." "adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization." "do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft." "do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels." section 5: potential adverse events: "adverse events that may occur and/or require intervention include, but are not limited to: aortic damage, including perforation, dissection, bleeding, rupture and death.Endoprosthesis: improper placement; incomplete deployment; migration; component separation; suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; perigraft flow; barb separation and corrosion.Renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure).Surgical conversion to open repair.Vascular spasm or vascular trauma (e.G., iliofemoral vessel dissection, bleeding, rupture, death)".Section 9: how supplied: "inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook." section 11: directions for use "14.1.2 docking of the top cap: 1.Loosen the pin vise.2.Secure sheath and inner cannula to avoid any movement of these components.3.Advance the gray positioner over the inner cannula until it docks with the top cap." based on the information provided, no returned product returned and the results of our investigation, a definitive root cause can be traced to the user and a failure to follow instructions.The angulation observed of the aortic neck relative to the suprarenal aorta (69 degrees) and aaa axis (69 degrees) was outside of ifu indication for this device.Additionally, a pre-existing thoracic aortic dissection narrowed the true lumen to 15mm x 27mm in the presumed graft implantation zone.The significant angulation and lumen narrowing observed was most likely the cause for the difficulty advancing the grey pusher to the top cap after graft deployment.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8318175
Report Number1820334-2019-00324
Device Sequence Number13850411
Product Code MIH
UDI-Device Identifier10827002484341
UDI-Public(01)10827002484341(17)200412(10)8710186
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/12/2020
Device Model NumberG48434
Device Catalogue NumberTFFB-36-131-ZT
Device Lot Number8710186
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/23/2019
Supplement Date Received by Manufacturer02/05/2019
07/02/2019
Initial Report FDA Received Date02/07/2019
Supplement Report FDA Received Date03/04/2019
07/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR